Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 26, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 2, 2020, 5:46 PM CST for Shannon County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2020, 5:46 PM CST (23:46 UTC)
- Expired
- Mar 2, 2020, 6:30 PM CST
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Shannon County, MO
The radar
The St Louis radar (KLSX), 172 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 6:00 PM CST | HAIL 2.25 | 5 E Eminence, MO | SOCIAL MEDIA PHOTOS EAST OF EMINENCE OFF OF STATE HIGHWAY V. PHOTO SHOWED HAIL JUST SMALLER THAN TENNIS BALLS. STARTED 5:55 ENDED ABOUT 6:15. |
| Mar 2, 6:05 PM CST | HAIL 1.25 | 12 Sse Midridge, MO | HIGHWAY HH EAST OF EMINENCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 5:21 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
022
WUUS53 KSGF 022346
SVRSGF
MOC203-030030-
/O.NEW.KSGF.SV.W.0026.200302T2346Z-200303T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
546 PM CST Mon Mar 2 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Central Shannon County in south central Missouri...
* Until 630 PM CST.
* At 546 PM CST, a severe thunderstorm was located over Eminence, or
21 miles northwest of Van Buren, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eminence... West Eminence...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3706 9142 3724 9145 3734 9118 3732 9118
3731 9116 3726 9116 3725 9112 3720 9112
3720 9109 3718 9109 3716 9104 3714 9104
3714 9102 3710 9102
TIME...MOT...LOC 2346Z 246DEG 22KT 3716 9135
HAIL...1.00IN
WIND...60MPH
$$
Schaumann4 follow-up statements
866
WWUS53 KSGF 022351
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
551 PM CST Mon Mar 2 2020
MOC203-030030-
/O.CON.KSGF.SV.W.0026.000000T0000Z-200303T0030Z/
Shannon MO-
551 PM CST Mon Mar 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR NORTHEASTERN SHANNON COUNTY...
At 551 PM CST, a severe thunderstorm was located over Eminence, or 19
miles northwest of Van Buren, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Shannon County, including the following locations...
West Eminence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 3706 9142 3720 9144 3734 9118 3732 9118
3731 9116 3726 9116 3725 9112 3720 9112
3720 9109 3718 9109 3716 9104 3714 9104
3714 9102 3710 9102
TIME...MOT...LOC 2351Z 259DEG 18KT 3713 9134
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Schaumann837
WWUS53 KSGF 022358
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
558 PM CST Mon Mar 2 2020
MOC203-030030-
/O.CON.KSGF.SV.W.0026.000000T0000Z-200303T0030Z/
Shannon MO-
558 PM CST Mon Mar 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR NORTHEASTERN SHANNON COUNTY...
At 558 PM CST, a severe thunderstorm was located near Eminence, or 18
miles northwest of Van Buren, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Shannon County, including the following locations...
West Eminence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 3709 9137 3720 9138 3734 9118 3732 9118
3731 9116 3726 9116 3725 9112 3720 9112
3720 9109 3718 9109 3716 9104 3714 9104
3714 9102 3710 9102 3708 9122
TIME...MOT...LOC 2358Z 246DEG 22KT 3715 9129
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Schaumann371
WWUS53 KSGF 030005
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
605 PM CST Mon Mar 2 2020
MOC203-030030-
/O.CON.KSGF.SV.W.0026.000000T0000Z-200303T0030Z/
Shannon MO-
605 PM CST Mon Mar 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR NORTHEASTERN SHANNON COUNTY...
At 605 PM CST, a severe thunderstorm was located near Eminence, or 17
miles northwest of Van Buren, moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Shannon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 3709 9133 3720 9133 3734 9118 3732 9118
3731 9116 3726 9116 3725 9112 3720 9112
3720 9109 3718 9109 3716 9104 3714 9104
3714 9102 3710 9102 3708 9122
TIME...MOT...LOC 0005Z 260DEG 13KT 3715 9127
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
Schaumann734
WWUS53 KSGF 030011
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
611 PM CST Mon Mar 2 2020
MOC203-030030-
/O.CON.KSGF.SV.W.0026.000000T0000Z-200303T0030Z/
Shannon MO-
611 PM CST Mon Mar 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR NORTHEASTERN SHANNON COUNTY...
At 610 PM CST, a severe thunderstorm was located 9 miles east of
Eminence, or 13 miles northwest of Van Buren, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Shannon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3710 9127 3720 9133 3734 9118 3732 9118
3731 9116 3726 9116 3725 9112 3720 9112
3720 9109 3718 9109 3716 9104 3714 9104
3714 9102 3710 9102 3708 9122
TIME...MOT...LOC 0010Z 276DEG 27KT 3714 9119
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
SchaumannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 3:32 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 2, 3:32 PM CST, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Springfield MO 332 PM CST Mon Mar 2 2020 .SHORT TERM...(This evening and tonight) Issued at 331 PM CST Mon Mar 2 2020 A surface low pressure center are currently situated across the Missouri/Arkansas border over south-central Missouri early this afternoon. Extending northeast from the low center from just south of the Branson area up towards central Shannon county into southeast Missouri. A stark dewpoint and temperature gradient has established across the front, with locations to its northwest generally in the 50s ands dewpoints in the low to mid 40s while portions of south-central Missouri south of the front have temperatures holding steady in the mid to upper 60s with dewpoints in the 50s. The warm sector southeast of the front is made evident by an expansive cumulus field. We have seen a few cumulus towers try to initiate convection across south-central Missouri, but a capping inversion is firmly in place and is likely to hold until late this afternoon or early evening when a shortwave currently over southern Kansas traverses over the front and aids in lift to break the inversion. As the front slowly slides east during the evening, we should see scattered storm initiation tied to the front in a favorable environment for rapid storm development, primarily southeast of a Gainesville to Eminence, MO line. High resolution model soundings point to a favorable environment for a few splitting supercells given effective bulk shear of 35-45 knots, CAPE values solidly in the 1000-1500 range, steep lapse rates in an elevated mixed layer, and a straight line hodograph with ample clockwise turning in the low levels. From a severe hazard perspective, significant hail sizes up to 2 inches in diameter and damaging wind gusts up to 60 mph will be possible with the strongest storms. Even an isolated tornado cannot be ruled out this evening during a brief window. These threats are also spelled out in the latest SPC outlook. This severe threat is generally short lived as the surface low pressure slides east of our area, taking the warm sector and better upper level forcing with it. As a result, precipitation quickly moves east of our southeast counties and ends overnight. High pressure begins to make its presence felt by Tuesday morning with clearing skies from west to east and low temperatures falling into the mid to upper 30s across most of the area. .LONG TERM...(Tuesday through Monday) Issued at 331 PM CST Mon Mar 2 2020 A generally quiet and warmer period of weather then becomes established across the area through most of the week into next weekend as split upper level flow brings northwesterly winds aloft and a drier pattern into the region. Should see high temperatures each day from Tuesday through this weekend remain above average in the middle 50s to lower 60s. One caveat during this period will be an upper level shortwave traversing the lower Mississippi valley on the southern stream of the split flow regime Wednesday night into early Thursday. Most medium range models continue to point to our region remaining dry as this wave passes to our south, but some shorter term models do inch a thin band of light rain into our far southern Missouri counties. As such, have held onto some low-end POPs for Wednesday night to account for this. Regardless, accumulations should be very light if we do see any precipitation. Thursday through most of the weekend then again looks dry and warmer as a ridge builds back into the central CONUS. Model guidance then points to our next good rain chances returning late next weekend into early next week on the back side of the upper level ridge as an upper level wave traverses the northern CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1125 AM CST Mon Mar 2 2020 MVFR ceilings will be present across the area this afternoon through mid evening as a stratocumulus cloud deck sits across much of the region due to a stalled front over south central Missouri. Expect some scattered showers to develop along and behind this front during the afternoon and evening, but TAF sites should see activity diminish by this evening. The better threat for showers and thunderstorms will be east of the TAF sites on the warm side of the front. We will see conditions improve to VFR late this evening under some lingering mid level clouds through the end of the TAF period as high pressure builds into the region and precipitation moves east. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Rothstein LONG TERM...Rothstein AVIATION...Rothstein
Hazardous weather outlook, Mar 2, 3:53 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 353 PM CST Mon Mar 2 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 353 PM CST Mon Mar 2 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... A stationary front is located across south central Missouri this afternoon. A scattered storm development is expected late this afternoon into evening, with the best chance for strong to severe storms southeast of a Gainesville to Eminence, Missouri line. The strongest storms will be capable of hail up to 2 inches in diameter, damaging wind gusts to 60 mph, and also the possibility of an isolated tornado. The thunderstorm threat is expected to end by tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for south central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Rothstein
In the hours before
Local storm report, Mar 2, 12:20 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM LIGHTNING 5 S WHITE CHURCH 36.78N 91.78W
03/02/2020 HOWELL MO PUBLIC
LARGE TREE TREE STRUCK BY LIGHTNING IN THE
NIGHT. TIME ESTIMATED.
&&
MBLocal storm report, Mar 2, 12:29 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLASH FLOOD 3 SW BATTLEFIELD 37.08N 93.40W
03/02/2020 CHRISTIAN MO NWS EMPLOYEE
WILSONS CREEK AT OLD LIMEY ROAD FLOODED.
TIME ESTIMATED.
&&
MBThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 9:18 PM CST | Special Weather Statement | SGF | Jasper | 42 min |
| Mar 1, 9:47 PM CST | Special Weather Statement | SGF | Dade | 43 min |
| Mar 1, 10:19 PM CST | Severe Thunderstorm Warning | SGF | Lawrence | 41 min |
| Mar 1, 10:27 PM CST | Flash Flood Warning | SGF | Dade, Jasper, Lawrence | 4 hr |
| Mar 1, 10:48 PM CST | Special Weather Statement | SGF | Dade | 42 min |
| Mar 1, 10:53 PM CST | Special Weather Statement | SGF | Greene | 67 min |
| Mar 1, 11:06 PM CST | Special Weather Statement | SGF | Jasper | 39 min |
| Mar 1, 11:21 PM CST | Special Weather Statement | SGF | Webster | 39 min |
| Mar 1, 11:47 PM CST | Special Weather Statement | SGF | Jasper | 43 min |
| Mar 2, 12:26 AM CST | Special Weather Statement | SGF | Lawrence | 49 min |
| Mar 2, 12:45 AM CST | Flash Flood Warning | SGF | Christian, Dade, Greene, Lawrence, Polk, Webster and 1 more | 4 hr |
| Mar 2, 12:52 AM CST | Special Weather Statement | SGF | Greene | 38 min |
| Mar 2, 1:27 AM CST | Special Weather Statement | SGF | Webster | 48 min |
| Mar 2, 2:02 AM CST | Special Weather Statement | SGF | Douglas | 43 min |
| Mar 2, 2:25 AM CST | Flash Flood Warning | SGF | Douglas, Howell | 6 hr |
| Mar 2, 4:40 AM CST | Flash Flood Warning | SGF | Wright | 4 hr |
| Mar 2, 8:32 AM CST | Areal Flood Advisory | SGF | Douglas, Greene, Webster, Wright | 12 hr |
| Mar 2, 5:39 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 45 min |
| Mar 2, 5:45 PM CST | Severe Thunderstorm Warning | SGF | Dent | 45 min |
| Mar 2, 5:56 PM CST | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.